The Diabetes Forum Support Community For Diabetics Online banner

1 - 6 of 6 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter #1
Hi,

I have been on insulin injections for nearly forty years and my complication is that wherever I inject, I end up with a localised swelling (say about the size of a circle with a 2.5 inch or 6cm diameter) - an allergic reaction, I suppose. These swellings take about 2 weeks to subside, but during that that time I always need to re-use that site before it is fully "healed". I did not have this problem when I was using porcine insulin (about ten years ago), but this is no longer available to me. Does anyone one else have my problem and does anyone have any suggestions as to how it can be overcome?
 

·
Registered
Joined
·
3,024 Posts
Hello Riet, I am surprised that you were using porcine insulin as recently as 10 years ago. I used beef/pork insulin from 1945 until the mid 1980s and then started using newer insulins. There are many people who have reactions to moderm day insulins, but I have not herad of a reaction like you described. Which insulin is giving you the problem? I am assuming you are type 1, is that correct? If so, are you using a basal/bolus program? If basal/bolus, are both the fast and slow acting insulins causing you this problem?
 

·
Registered
Joined
·
21 Posts
Hi,

I have been on insulin injections for nearly forty years and my complication is that wherever I inject, I end up with a localised swelling (say about the size of a circle with a 2.5 inch or 6cm diameter) - an allergic reaction, I suppose. These swellings take about 2 weeks to subside, but during that that time I always need to re-use that site before it is fully "healed". I did not have this problem when I was using porcine insulin (about ten years ago), but this is no longer available to me. Does anyone one else have my problem and does anyone have any suggestions as to how it can be overcome?
Hi Riet - I have only been on injections (Levemir 68 units - Type 2) for 4 months, and have the same reaction as you describe. Just like a horse-fly bite! And the irritation last for days. As I'm injecting
twice a day, this is a lot of horse-fly bites!!! My Diabetic Nurse says she has never heard of this reaction before. I am beginning to doubt her veracity!

Anyway, I emailed Diabetes UK,(their Careline), and was told to make sure I injected at 45 degrees, whereas I had been instructed to inject at 90 deg. Made the change, and guess what, no problem And it didn't even hurt, which is does usually. Does this help you any?

Maureen
 

·
Registered
Joined
·
21 Posts
Injection sites

Hi,

I have been on insulin injections for nearly forty years and my complication is that wherever I inject, I end up with a localised swelling (say about the size of a circle with a 2.5 inch or 6cm diameter) - an allergic reaction, I suppose. These swellings take about 2 weeks to subside, but during that that time I always need to re-use that site before it is fully "healed". I did not have this problem when I was using porcine insulin (about ten years ago), but this is no longer available to me. Does anyone one else have my problem and does anyone have any suggestions as to how it can be overcome?
Hi Riet - I found out after reading your mail that I was low on Magnesium. My Naturopath (who uses Kinesiology) told me to order Isotonic Magnesium (much more effective than tablets) and within 3 days I had said goodbye to all raised, painful injection sites. Let me know how you get on.

Maureen Williams
 

·
Registered
Joined
·
12 Posts
Hi Riet - I have only been on injections (Levemir 68 units - Type 2) for 4 months, and have the same reaction as you describe. Just like a horse-fly bite! And the irritation last for days. As I'm injecting
twice a day, this is a lot of horse-fly bites!!! My Diabetic Nurse says she has never heard of this reaction before. I am beginning to doubt her veracity!

Anyway, I emailed Diabetes UK,(their Careline), and was told to make sure I injected at 45 degrees, whereas I had been instructed to inject at 90 deg. Made the change, and guess what, no problem And it didn't even hurt, which is does usually. Does this help you any?

Maureen
Yes I think this is because the needle isnt going in deep enough and you end up stretching the skin with insulin. I am pleased you have resold this it will help others too.
 

·
Registered
Joined
·
158 Posts
when I was injecting I had that same problem,my doctor just had me switch to a longer needle.
 
1 - 6 of 6 Posts
Top